Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 412, NWS Cheyenne, WY

September 20, 2019Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 20, 2019, 4:39 PM MDT for Niobrara County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2019, 4:39 PM MDT (22:39 UTC)
Expired
Sep 20, 2019, 5:15 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 4:02 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-401 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-126 m²/s²
0-3 km storm-relative helicity
-114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:12 PM MDT, 27 minutes earlier.

Area forecast discussion, Sep 20, 4:12 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
412 PM MDT Fri Sep 20 2019

.SEVERE WEATHER UPDATE...
Issued at 411 PM MDT Fri Sep 20 2019

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
655 IN EFFECT UNTIL 1 AM MDT SATURDAY FOR THE FOLLOWING AREAS

IN NEBRASKA THIS WATCH INCLUDES 5 COUNTIES

IN WESTERN NEBRASKA

BOX BUTTE             DAWES                 MORRILL
SCOTTS BLUFF          SIOUX

IN WYOMING THIS WATCH INCLUDES 2 COUNTIES

IN EAST CENTRAL WYOMING

NIOBRARA

IN SOUTHEAST WYOMING

GOSHEN

THIS INCLUDES THE CITIES OF AGATE, ALLIANCE, ANGORA, BAYARD,
BRIDGEPORT, CHADRON, CHADRON ST PARK, GERING, HARRISON, LUSK,
REDBIRD, REDINGTON, SCOTTSBLUFF, AND TORRINGTON.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 225 PM MDT Fri Sep 20 2019

...Synopsis...

Morning surface analyses showed a stalled frontal boundary
draped from southwest to northeast across southeastern Wyoming
and western Nebraska. Unseasonably deep moisture was located along
the front with temperatures climbing into the 70s and 80s on the
warm side of the front. Low level winds were south and
southeasterly along the front. Aloft, a deep trough was moving
overhead with a 60 to 70 knot southwesterly midlevel jet. Strong
lift was overspreading the frontal boundary with scattered showers
and thunderstorms starting to develop.

...Severe Weather Threat Today...

Severe threat remains on track this afternoon with the first hints
of convection starting to take shape along the Chugwater
corridor. Strong lift from the approaching upper level system was
evident in regional VWPs and the sheared structure of the storms
developing. 50 to 60 kts of mid level bulk shear will favor mostly
discrete storm modes through the remainder of the afternoon and
the evening. This will favor large hail and strong winds. Low
level shear is modest but will increase tonight with the low
level jet. a few tornadoes may be possible if storms remain strong
and discrete as low level hodographs enlarge before boundary
layer separation occurs. Upscale growth is likely to occur later
this evening as storms move off to the east into Nebraska.

...Cold Overnight Lows Tonight...

The front will quickly move east as colder air filters in from the
west. Low level cold air advection will drive overnight low
temperatures to near freezing for many with several interior
valleys across Carbon county likely to experience frost and hard
freeze conditions. Laramie Valley was dropped from the freeze
warning as winds are likely to remain too strong to allow
widspread frost and freeze conditions. Temperatures will warm up
quickly in the morning hours and freezing should subside.

...Strong Winds Tonight and early Tomorrow...

Strong pressure gradients from the departing low and the enhanced
upper level jet are likely to bring very strong and gusty winds
across the wind corridors of western Wyoming. Latest forecast
guidance showed strong 700 mb flow with some hints at a trapping
inversion also developing near the north snowy range foothills.
Given the forecast wind magnitudes and the potential for
funneling, issued a high wind warning for the Arlington zone
through tonight and early tomorrow. Main impacts will be felt
along I-80 with gusty crosswinds through the early morning hours.
Gradients will subside slowly through the day although gusty winds
are likely through the remainder of the weekend with the strong
flow aloft.

.LONG TERM...(Saturday night through Friday)
Issued at 225 PM MDT Fri Sep 20 2019

The overall patter in the long term remains active with a series
of troughs expected to move through the region over the next week.
Mid level flow will bring periods of showers early in the week
followed by drier flow in the back half of the week. Strong winds
may develop and there is also a chance for some fire weather
although temperatures will start to cool to more seasonal values
through the next several days.

...prev discussion...

As the main low pressure circulation in the
upper level trough moves across the northern Great Plains, the
deep trough continues to dig across the region Saturday with
embedded vorticity advection for light chance of showers mainly
across the northern tier of Niobrara and Converse Counties and the
southeastern corner of our CWA mainly in the late afternoon and
evening period. A short-residing ridge builds in behind the trough
as another system moves onshore in the Pacific Northwest Sunday.
Main model solutions from the GFS and EURO still have solutions
depicting a closed low loitering in southern CA and AZ while a low
in Canada digs into Hudson Bay with a long cold front extending
into CO by Tuesday.

The mid level flow between these two systems coupled with
available moisture will give chances for showers and thunderstorms
for Monday as dry zonal flow takes over through Thursday. Though
the zonal flow may keep things dry, expectations given this
weather pattern call for potential of high winds especially across
the gap areas in SE WY.

Temperatures continue their seasonably warm trend into the
extended period with high plains reaching into the mid to upper
70s and upper 60s over the mountains.

&&

.AVIATION...(For the 18Z TAFS through Saturday morning)
Issued at 1130 AM MDT Fri Sep 20 2019

Not much change from the previous 12z forecast package. Scattered
showers lifting north of I-80 this morning have generally weakened
and pose little if any impacts to the western Nebraska terminals.
Still expect showers and thunderstorms to develop somewhere along
the I-25 corridor between 20z and 23z this afternoon. These
thunderstorms will rapidly move northeast across the northern and
central NE panhandle into this evening. KCDR, KAIA, and KBFF have
the best chance to see thunderstorms this evening, so kept VCTS in
the forecast and will likely add prevailing TSRA as storm track
becomes more certain this afternoon.  Can not rule out brief IFR VIS
and MVFR CIGS at this locations, with a lower chance for KCYS and
KSNY. Winds will shift into the northwest late this evening after
the front moves across the area, with occasional gusts of 30 knots
possible.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Fri Sep 20 2019

Fire weather concerns will be low for the next several days as a
cold front has brought cooler and more moist conditions. Winds
however will remain strong thanks to a potent upper level storm
system. Humidity values will start to drop to near critical early
next week as upper level ridging and warmer temperatures return.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Freeze Warning from midnight tonight to 9 AM MDT Saturday for
     WYZ111-113.

     High Wind Warning from midnight tonight to 9 AM MDT Saturday for
     WYZ110.

NE...None.
&&

UPDATE...AL
SHORT TERM...AL
LONG TERM...AL/WM
AVIATION...TJT
FIRE WEATHER...AL
Hazardous weather outlook, Sep 20, 4:11 PM MDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
411 PM MDT Fri Sep 20 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
212215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
411 PM MDT Fri Sep 20 2019

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORM WATCH 655 IS IN EFFECT UNTIL 1 AM FOR THE
FOLLOWING COUNTIES

IN NEBRASKA THIS WATCH INCLUDES 5 COUNTIES

IN WESTERN NEBRASKA

BOX BUTTE             DAWES                 MORRILL
SCOTTS BLUFF          SIOUX

IN WYOMING THIS WATCH INCLUDES 2 COUNTIES

IN EAST CENTRAL WYOMING

NIOBRARA

IN SOUTHEAST WYOMING

GOSHEN

strong to severe thunderstorms are expected this afternoon and
evening with large hail and damaging winds the main threat. An
isolated tornado or two will also be possible across the far
northern Nebraska panhandle.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widespread hazardous weather is not expected.

.Spotter information statement...

Spotter activation will likely be needed tonight.

WYZ111-113-212215-
Southwest Carbon County-Upper North Platte River Basin-
411 PM MDT Fri Sep 20 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Cold overnight low temperatures are expected to bring freezing
conditions to interior valleys. Sensitive plants maybe killed by
frost.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widespread hazardous weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109-110-112-114>116-212215-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range-
411 PM MDT Fri Sep 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds are likely across Arlington and Elk Mountain this
evening and overnight through early morning saturday. Light and
high profile vehicles may experience significant crosswinds along
I-80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widespread hazardous weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 20, 3:48 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             HAWK SPRINGS            41.79N 104.27W
09/20/2019  E1.25 INCH       GOSHEN             WY   EMERGENCY MNGR

            QUARTERS TO HALF DOLLAR SIZED HAIL IN HAWK SPRINGS
            CURRENTLY.

&&

GCLAYCOM
Local storm report, Sep 20, 3:54 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
354 PM MDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             2 N HAWK SPRINGS        41.82N 104.27W
09/20/2019  E1.75 INCH       GOSHEN             WY   STORM CHASER

&&

GCLAYCOM
Special weather statement, Sep 20, 4:00 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
400 PM MDT Fri Sep 20 2019

WYZ107-108-118-202245-
East Platte County WY-Goshen County WY-Central Laramie County WY-
400 PM MDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTHERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 445 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Chugwater, or 29 miles southeast of Wheatland,
moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Slater.

This includes Interstate 25 in Wyoming near mile marker 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4153 10473 4170 10484 4193 10458 4168 10434
TIME...MOT...LOC 2200Z 223DEG 21KT 4167 10470

Brothers
Special weather statement, Sep 20, 4:15 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
415 PM MDT Fri Sep 20 2019

WYZ102-202300-
Niobrara County WY-
415 PM MDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA COUNTY UNTIL
500 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manville, or 11 miles west of Lusk, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lusk, Manville, Keeline and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
east central Wyoming.

LAT...LON 4268 10462 4271 10476 4280 10483 4322 10464
      4301 10406
TIME...MOT...LOC 2215Z 204DEG 17KT 4281 10468

Lyons
Special weather statement, Sep 20, 4:16 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
416 PM MDT Fri Sep 20 2019

NEZ002-202300-
Dawes NE-
416 PM MDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chadron Campground, or near Chadron, moving north at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chadron, Red Cloud Campground, Chadron Airport, Chadron Campground
and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4261 10296 4267 10315 4300 10310 4300 10280
      4280 10279
TIME...MOT...LOC 2216Z 194DEG 20KT 4274 10301

Brothers
Special weather statement, Sep 20, 4:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
439 PM MDT Fri Sep 20 2019

WYZ108-202330-
Goshen County WY-
439 PM MDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 530
PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Hawk Springs, or 24 miles southwest of Torrington,
moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yoder, Huntley and Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4168 10445 4181 10457 4205 10422 4186 10405
      4179 10406
TIME...MOT...LOC 2239Z 237DEG 22KT 4178 10445

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:59 AM MDTFreeze WarningCYSAlbany, Carbon30 hr
Sep 20, 2:07 PM MDTHigh Wind WarningCYSAlbany, Carbon19 hr
Sep 20, 2:29 PM MDTSpecial Weather StatementCYSGoshen46 min
Sep 20, 2:42 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte48 min
Sep 20, 3:27 PM MDTSevere Thunderstorm WarningCYSGoshen48 min
Sep 20, 4:00 PM MDTSpecial Weather StatementCYSGoshen45 min
Sep 20, 4:11 PM MDTSevere Thunderstorm WarningCYSGoshen49 min
Sep 20, 4:15 PM MDTSpecial Weather StatementCYSNiobrara45 min
Sep 20, 4:20 PM MDTSevere Thunderstorm WarningCYSNiobrara40 min
Sep 20, 4:39 PM MDTSpecial Weather StatementCYSGoshen51 min
Sep 20, 4:42 PM MDTSpecial Weather StatementCYSNiobrara48 min
Sep 20, 5:12 PM MDTSpecial Weather StatementCYSNiobrara48 min
Sep 20, 5:22 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara38 min
Sep 20, 4:16 PM MDTSpecial Weather StatementCYSDawes44 min
Sep 20, 4:26 PM MDTSevere Thunderstorm WarningCYSDawes49 min
Sep 20, 4:45 PM MDTSpecial Weather StatementCYSBox Butte45 min
Sep 20, 4:52 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux53 min
Sep 20, 4:58 PM MDTSevere Thunderstorm WarningCYSSioux34 min
Sep 20, 5:17 PM MDTSpecial Weather StatementCYSDawes43 min
Sep 20, 5:28 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux62 min
Sep 20, 5:33 PM MDTSevere Thunderstorm WarningCYSDawes27 min
Sep 20, 5:46 PM MDTSpecial Weather StatementCYSDawes44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.